High Wind, Deaf Smith
- When
- December 30, 5:58 PM CST to 6:00 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A tightening pressure gradient during the early evening hours resulted in a non-thunderstorm high wind at the Hereford Municipal Airport and also just north-northwest of Hereford. Some damage was reported to a roof and two small structures.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A tightening pressure gradient during the early evening hours resulted in a non-thunderstorm high wind at the Hereford Municipal Airport and also just north-northwest of Hereford. Some damage was reported to a roof and two small structures. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 30, 5:58 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 558 PM CST THU DEC 30 2010 .AVIATION... A FEW AVIATION CONCERNS TO DEAL WITH THIS EVENING. WINDS CONTINUE TO STRONG IN ADVANCE OF PACIFIC FRONT AND KEPT GUSTY WINDS IN THE TAFS THRU OVERNIGHT. IN ADDITION...SHIELD OF PRECIP IS SHIFTING INTO THE PANHANDLES THIS EVENING...WITH RA ALL READY BEING REPORTED AT DHT. EXPECT THIS PRECIP TO SHIFT EASTWARD AS THE EVENING PROGRESSES AND HAVE ACCOUNTED FOR THIS WITH TEMPO GROUPS BETWEEN 00Z/04Z. BELIEVE THE TIME FRAME FOR THE PRECIP IS A SMALL ONE AS INDICATED BY NAM TIME HEIGHT CROSS SECTIONS AND RH PROGS...WITH IMPROVING CONDITIONS BY 06Z. CIGS COULD DIP TO LOW END VFR BUT WAS NOT CONFIDENT ENOUGH INCLUDE MVFR CIGS. HOWEVER...WENT AHEAD AND INTRODUCED SOME MVFR CIGS 12Z FRIDAY MORNING ONLY AT GUY AS WRAP AROUND MOISTURE WILL BE MOST PREVALENT ACROSS THE NORTHERN ZONES...BUT DID NOT INCLUDE PRECIP REMARKS ATTM. WINDS WILL SHIFT AROUND FROM THE WEST TO NORTHWEST INTO FRIDAY AND REMAIN ON THE GUSTY SIDE INTO THE AFTERNOON HOURS. && .PREV DISCUSSION... /ISSUED 537 PM CST THU DEC 30 2010/ UPDATE... HAVE CANCELLED WIND ADVISORY A BIT EARLY AS WINDS HAVE DECREASED SOMEWHAT ACROSS THE PNHDLS. UPDATED PRODUCTS OUT SOON. ANDRADE PREV DISCUSSION... /ISSUED 304 PM CST THU DEC 30 2010/ DISCUSSION... MAIN FORECAST CONCERNS ARE WIND AND LIGHT SNOW POTENTIAL TONIGHT AND EARLY FRIDAY. MODELS ARE IN GOOD GENERAL AGREEMENT WITH UPPER LOW MOVEMENT JUST BRUSHING TO THE NORTH OF THE PANHANDLES BY 12Z FRIDAY MORNING. OVERNIGHT AND EARLY FRIDAY... LOOKED AT POSSIBILITY OF EXTENDING WIND ADVISORY TONIGHT...WITH A CONTINUED TIGHT SURFACE AND 700MB PRESSURE GRADIENT. HOWEVER... CLIMATOLOGY AND CURRENT WIND TRENDS OF BARELY MEETING WEST TEXAS WIND ADVISORY CRITERIA OF SUSTAINED 35 MPH....DON'T SEEM TO FAVOR AN OVERNIGHT WIND ADVISORY. AM STILL ANTICIPATING A WINDY NIGHT WITH SOUTHWEST WINDS IN THE 25 TO 30 MPH RANGE. HAVE CONTINUED PREVIOUS FORECAST TREND OF INCREASING PRECIPITATION CHANCES ACROSS THE AREA TONIGHT... MOSTLY THIS EVENING BEFORE MIDNIGHT. MODELS ALL SHOWING THE POSSIBILITY OF AN AREA OF PRECIPITATION MOVING ACROSS THE PANHANDLE TONIGHT. CURRENT SNOW AT ALBUQUERQUE AND CLINES CORNERS A GOOD INDICATION OF PLENTY OF LIFT TO PRODUCE SHOWERS HERE TONIGHT. RAIN SHOWERS WILL BE THE MOST SIGNIFICANT IMPACT...BUT TOTALS ARE STILL EXPECTED TO BE RATHER LIGHT AT JUST A FEW HUNDREDTHS. WOULD NOT BE SURPRISED TO HEAR A CRACK OF THUNDER AS WELL WITH THE FAVORABLE LIFT. RAIN WILL LIKELY CHANGE OVER TO SNOW AFTER MIDNIGHT...BUT WITH THE SURFACE LOW MOVING RAPIDLY TO THE NORTHEAST ONLY EXPECT SNOW FLURRIES ACROSS THE CENTRAL PANHANDLE WITH POSSIBLE LIGHT DUSTING IN THE OKLAHOMA PANHANDLE WITH THE WRAP AROUND POTENTIAL CLOSER TO THE SURFACE LOW. PACIFIC COLD FRONT TO SCREAM THROUGH THE AREA OVERNIGHT AND SHOULD EASILY CLEAR THE PANHANDLES BY 12Z FRIDAY MORNING. FRIDAY THROUGH SUNDAY... ANOTHER WINDY DAY ON TAP FOR FRIDAY. TOYED AGAIN WITH A WIND ADVISORY...BUT AGAIN WE ARE ON THE EDGE OF CRITERIA....SO WILL LEAVE TO LATER SHIFTS TO DETERMINE. IN ANY CASE...WINDY AND GUSTY WESTERLY WINDS WILL PREVAIL...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE UNTIL A SECOND COLD FRONT PUSHES INTO THE REGION DURING THE DAY FRIDAY. THIS FRONT WILL BRING THE COLDEST AIR OF THE SEASON. HIGHS TOMORROW WILL RANGE FROM THE 20S IN THE NORTHWEST BEHIND THIS FRONT TO THE LOW 40S IN THE SOUTHEAST AHEAD OF THE FRONT. AM STAYING CLOSER TO THE MAV GUIDANCE NUMBERS WITH SINGLE DIGIT TEMPERATURES EXPECTED NEW YEAR'S MORNING AND SUNDAY MORNING. WE ARE IN NO DANGER OF MEETING RECORD LOWS WHICH ARE WELL BELOW ZERO FOR THIS TIME OF THE YEAR. HIGHS WILL REBOUND TO 30S AND 40S WITH PLENTY OF SUNSHINE DURING THE AFTERNOONS. MONDAY THROUGH THURSDAY... LEFT CURRENT TEMPERATURE FORECAST ON TRACK WITH A SLOW WARM UP EXPECTED THROUGH EARLY NEXT WEEK. THE PANHANDLES WILL REMAIN IN A ZONAL FLOW REGIME WITH SOME SLIGHT RIDGING BY MID WEEK. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE A CONCERN FOR MOSTLY THE SOUTHEAST TEXAS PANHANDLE ON FRIDAY. WINDS WILL BE IN THE 25 TO 30 MPH RANGE WITH GUSTS TO AROUND 40 MPH AND RELATIVE HUMIDITIES WILL NEAR OR JUST BELOW THE 20 PERCENT RANGE. WINDS WILL THEN BE MUCH LIGHTER BY FRIDAY NIGHT AND INTO THE WEEKEND AS A COLD SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE REGION. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CST THU DEC 30 2010 OKZ001>003-TXZ001>020-311200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 300 PM CST THU DEC 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A WIND ADVISORY IS IN EFFECT THROUGH 6 PM CST THIS EVENING FOR THE WESTERN...CENTRAL...AND PARTS OF THE SOUTHEAST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE... SOUTHWEST WINDS WILL REACH SPEEDS AROUND 35 MPH WITH GUSTS TO AROUND 50 MPH WITHIN THE ADVISORY AREA. ACROSS THE REMAINDER OF THE PANHANDLES...SPEEDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. THESE STRONG SOUTHWEST WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITY VALUES OF 20 TO 30 PERCENT AND VERY DRY FUELS WILL PRODUCE ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 6 PM CST. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO THE STRONG SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN... ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE ON FRIDAY DUE TO THE COMBINATION OF WESTERLY WINDS OF 20 TO 30 MPH...MINIMUM RELATIVE HUMIDITIES NEARING 20 PERCENT... AND CONTINUED DRY FUELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
The high winds removed the roof of an eight hundred square foot home. Also, a one hundred and fifty square foot shed was rolled. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273988, 273989.